Unsuspected Clenbuterol Toxicity in a Patient Using Intramuscular Testosterone
UMass Chan AffiliationsDepartment of Emergency Medicine, Division of Toxicology
Document TypeCase Report
Hormones, Hormone Substitutes, and Hormone Antagonists
Pathological Conditions, Signs and Symptoms
MetadataShow full item record
AbstractClenbuterol is a beta-agonist that has been abused by fitness-oriented individuals for muscle growth and weight loss. We report a case of a 46-year-old man who presented tachycardic, hypokalemic, and hyperglycemic after injecting testosterone obtained from Brazil. He developed refractory hypotension and was started on an esmolol infusion for suspected beta-agonist toxicity. Laboratory analysis showed a detectable clenbuterol serum concentration. Analysis of an unopened ampule contained boldenone undecylenate, clenbuterol, and vitamin E. This case illustrates a novel exposure that caused beta-agonist toxicity and was treated successfully with rapid-onset beta blocker.
Clin Pract Cases Emerg Med. 2017 May 23;1(3):197-200. doi: 10.5811/cpcem.2017.2.33318. eCollection 2017 Aug. Link to article on publisher's site
Permanent Link to this Itemhttp://hdl.handle.net/20.500.14038/28467
RightsCopyright: © 2017 Griswold et al. This is an open access article distributed in accordance with the terms of the Creative Commons Attribution (CC BY 4.0) License. See: http://creativecommons.org/ licenses/by/4.0/.
Except where otherwise noted, this item's license is described as Copyright: © 2017 Griswold et al. This is an open access article distributed in accordance with the terms of the Creative Commons Attribution (CC BY 4.0) License. See: http://creativecommons.org/ licenses/by/4.0/.